The Annals of Statistics

Estimation for Lévy processes from high frequency data within a long time interval

Fabienne Comte and Valentine Genon-Catalot

Full-text: Open access


In this paper, we study nonparametric estimation of the Lévy density for Lévy processes, with and without Brownian component. For this, we consider n discrete time observations with step Δ. The asymptotic framework is: n tends to infinity, Δ=Δn tends to zero while nΔn tends to infinity. We use a Fourier approach to construct an adaptive nonparametric estimator of the Lévy density and to provide a bound for the global ${\mathbb{L}}^{2}$-risk. Estimators of the drift and of the variance of the Gaussian component are also studied. We discuss rates of convergence and give examples and simulation results for processes fitting in our framework.

Article information

Ann. Statist., Volume 39, Number 2 (2011), 803-837.

First available in Project Euclid: 9 March 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation 62M05: Markov processes: estimation
Secondary: 60G51: Processes with independent increments; Lévy processes

Adaptive nonparametric estimation high frequency data Lévy processes projection estimators power variation


Comte, Fabienne; Genon-Catalot, Valentine. Estimation for Lévy processes from high frequency data within a long time interval. Ann. Statist. 39 (2011), no. 2, 803--837. doi:10.1214/10-AOS856.

Export citation


  • Aït-Sahalia, Y. and Jacod, J. (2007). Volatility estimators for discretely sampled Lévy processes. Ann. Statist. 35 355–392.
  • Barndorff-Nielsen, O. E. and Shephard, N. (2001). Modelling by Lévy processes for financial econometrics. In: Lévy Processes. Theory and Applications (O. E. Barndorff-Nielsen, T. Mikosch and S. L. Resnick, eds.) 283–318. Birkhäuser, Boston, MA.
  • Barndorff-Nielsen, O. E., Shephard, N. and Winkel, M. (2006). Limit theorems for multipower variation in the presence of jumps. Stochastic Process. Appl. 116 796–806.
  • Bertoin, J. (1996). Lévy Processes. Cambridge Univ. Press, Cambridge.
  • Birgé, L. and Massart, P. (1998). Minimum contrast estimators on sieves: Exponential bounds and rates of convergence. Bernoulli 4 329–375.
  • Comte, F. and Genon-Catalot, V. (2009). Nonparametric estimation for pure jump Lévy processes based on high frequency data. Stochastic Process. Appl. 119 4088–4123.
  • Comte, F. and Genon-Catalot, V. (2010a). Nonparametric adaptive estimation for pure jump Lévy processes. Ann. Inst. H. Poincaré Probab. Statist. 46 595–617.
  • Comte, F. and Genon-Catalot, V. (2010b). Nonparametric estimation for pure jump irregularly sampled or noisy Lévy processes. Statist. Neerlandica 64 290–313.
  • van Es, B., Gugushvili, S. and Spreij, P. (2007). A kernel type nonparametric density estimator for decompounding. Bernoulli 13 672–694.
  • Figueroa-López, J. E. (2008). Small-time moment asymptotics for Lévy processes. Statist. Probab. Lett. 78 3355–3365.
  • Figueroa-López, J. E. (2009). Nonparametric estimation of Lévy models based on discrete-sampling. IMS Lecture Notes-Monograph Series. Optimality: The Third Erich L. Lehmann Symposium 57 117–146. IMS, Beachwood, OH.
  • Gugushvili, S. (2009). Nonparametric estimation of the characteristic triplet of a discretely observed Lévy process. J. Nonparametr. Stat. 21 321–343.
  • Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Applications. Academic Press, London.
  • Ibragimov, I. and Khas’minskij, R. (1980). On the estimation of the distribution density. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 98 61–85.
  • Jacod, J. (2007). Asymptotic properties of power variations of Lévy processes. ESAIM Probab. Stat. 11 173–196.
  • Jongbloed, G. and van der Meulen, F. H. (2006). Parametric estimation for subordinators and induced OU processes. Scand. J. Statist. 33 825–847.
  • Klein, T. and Rio, E. (2005). Concentration around the mean for maxima of empirical processes. Ann. Probab. 33 1060–1077.
  • Küchler, U. and Tappe, S. (2008). Bilateral Gamma distributions and processes in financial mathematics. Stochastic Process. Appl. 118 261–283.
  • Madan, D. B. and Seneta, E. (1990). The variance Gamma (V.G.) model for share market returns. The Journal of Business 63 511–524.
  • Neumann, M. and Reiss, M. (2009). Nonparametric estimation for Lévy processes from low-frequency observations. Bernoulli 15 223–248.
  • Sato, K. I. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge.
  • Watteel, R. N. and Kulperger, R. J. (2003). Nonparametric estimation of the canonical measure for infinitely divisible distributions. J. Stat. Comput. Simul. 73 525–542.
  • Woerner, J. H. C. (2006). Power and multipower variation: Inference for high frequency data. In Proceedings of the International Conference on Stochastic Finance 2004 (A. N. Shiryaev, M. do Rosario Grossinho, P. Oliviera and M. Esquivel, eds.) 343–364. Springer, Berlin.